A new large-scale study that analyses more than 11 years’ worth of surveillance data has affirmed the safety of quadrivalent human papillomavirus vaccine (4vHPV) for both boys and girls.
The vaccine protects against human papillomavirus (HPV), which can cause serious illness, including almost all cases of genital warts and cervical cancer, as well as anal, vaginal, vulval, penile and oropharyngeal (relating to the back of the throat) cancers.
In Australia, the vaccine is currently provided free to both boys and girls aged 12-13 years through the National Immunisation Program (NIP). The NIP’s HPV program was introduced for girls in 2007 and extended to boys in 2013.
The study, published in the journal Vaccine, examined all adverse events following immunisation with 4vHPV reported to the Therapeutic Goods Administration (TGA) from 2007 to 2017. The study included detailed examination of data from 2 years’ worth of enhanced surveillance, which was implemented when 4vHPV was first introduced for boys in 2013.
The analysis did not reveal any new or concerning safety issues. Syncope (fainting), which is a well-recognised stress-related reaction to vaccination, was the most common of the specific adverse events examined in the study. The study found that syncope following vaccination was more common among younger adolescents (12-13 years of age).
The analysis has not only provided valuable information affirming the safety of 4vHPV vaccine, but also highlights the value and robustness of Australia’s vaccine adverse events reporting system, which includes systems within each state and territory and direct reporting that feeds into the TGA’s national database.
In addition, Australia has other active surveillance mechanisms, including public surveys of adverse events following immunisation via AusVaxSafety.
Consumers and health professionals are encouraged to report problems with medicines or vaccines. Your report will contribute to the TGA’s monitoring of these products.
The TGA cannot give advice about an individual’s medical condition. You are strongly encouraged to talk with a health professional if you are concerned about a possible adverse event associated with a medicine or vaccine.